Alert archive / California / Wind Advisories in 2014
Wind Advisory 31, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Apr 13, 2014, 1:00 PM PDT for 4 counties in California. It took effect at Apr 14, 2014, 2:00 AM PDT. It was in force for 46 min.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2014, 1:00 PM PDT (20:00 UTC)
- In effect from
- Apr 14, 2014, 2:00 AM PDT
- Expired
- Apr 14, 2014, 2:46 AM PDT
- In force
- 46 min
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375 WWUS76 KSGX 132000 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 100 PM PDT SUN APR 13 2014 ...GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP LATE TONIGHT AND ON MONDAY... .SURFACE PRESSURE GRADIENTS WILL TRANSITION FROM ONSHORE TO OFFSHORE TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN. THIS WILL RESULT IN GUSTY NORTHEAST TO EAST WINDS DEVELOPING LATE TONIGHT AND CONTINUING THROUGH THE DAY ON MONDAY. CAZ048-050-055>058-061-140500- /O.NEW.KSGX.WI.Y.0031.140414T0900Z-140414T2100Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY- 100 PM PDT SUN APR 13 2014 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY. * WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH...WITH GUSTS TO 50 MPH. OCCASIONAL GUSTS TO 60 MPH WILL BE POSSIBLE AT FAVORED LOCATIONS. * TIMING...INCREASING LATE TONIGHT...PEAKING MONDAY MORNING...THEN GRADUALLY DECREASING MONDAY AFTERNOON. * LOCATION...ALONG THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS...THE SAN BERNARDINO COUNTY MOUNTAINS...THE RIVERSIDE COUNTY MOUNTAINS...AND THE SAN DIEGO COUNTY MOUNTAINS...INCLUDING PORTIONS OF THE INLAND EMPIRE BELOW THE CAJON PASS AND NEAR BANNING. ALONG AND NORTH AND EAST OF INTERSTATE 10 IN THE COACHELLA VALLEY. * VISIBILITY...IN THE DESERTS...REDUCED IN AREAS OF BLOWING SAND AND BLOWING DUST. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ PALMER
2 follow-up statements
521 WWUS76 KSGX 140444 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 944 PM PDT SUN APR 13 2014 ...GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP LATE TONIGHT THROUGH MONDAY MORNING... .SURFACE PRESSURE GRADIENTS WILL ACCELERATE OFFSHORE TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN. THIS WILL RESULT IN GUSTY NORTHEAST TO EAST WINDS DEVELOPING THROUGH MONDAY MORNING. CAZ048-050-055>058-061-141245- /O.CON.KSGX.WI.Y.0031.140414T0900Z-140414T2100Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY- 944 PM PDT SUN APR 13 2014 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY. * WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH...WITH GUSTS TO 50 MPH. OCCASIONAL GUSTS TO 60 MPH WILL BE POSSIBLE AT FAVORED LOCATIONS. * TIMING...INCREASING LATE TONIGHT...PEAKING MONDAY MORNING... THEN DECREASING MONDAY AFTERNOON. * LOCATION...ALONG THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS...THE SAN BERNARDINO COUNTY MOUNTAINS...THE RIVERSIDE COUNTY MOUNTAINS...AND THE SAN DIEGO COUNTY MOUNTAINS... INCLUDING PORTIONS OF THE INLAND EMPIRE BELOW THE CAJON PASS AND NEAR BANNING. ALONG AND NORTH AND EAST OF INTERSTATE 10 IN THE COACHELLA VALLEY. * VISIBILITY...IN THE DESERTS...LOCALLY REDUCED IN AREAS OF BLOWING SAND AND BLOWING DUST. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JAD
977 WWUS76 KSGX 140946 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 246 AM PDT MON APR 14 2014 ...GUSTY NORTHEAST TO EAST WINDS NEAR THE COASTAL FOOTHILLS THROUGH EARLY AFTERNOON... .SURFACE HIGH PRESSURE WILL BRING GUSTY NORTHEAST TO EAST WINDS NEAR THE COASTAL FOOTHILLS THROUGH EARLY AFTERNOON. CAZ048-050-057-058-142100- /O.CAN.KSGX.WI.Y.0031.000000T0000Z-140414T2100Z/ /O.NEW.KSGX.WI.Y.0032.140414T1300Z-140414T2100Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 246 AM PDT MON APR 14 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT THIS AFTERNOON. * WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH. ISOLATED GUSTS TO 60 MPH. * TIMING...STRENGTHENING AND INCREASING IN COVERAGE THROUGH MID MORNING...THEN SUBSIDING DURING THE AFTERNOON. * LOCATION...NEAR COASTAL FOOTHILLS AND BELOW PASSES AND CANYONS. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CAZ055-056-061-141100- /O.CAN.KSGX.WI.Y.0031.000000T0000Z-140414T2100Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- COACHELLA VALLEY- 246 AM PDT MON APR 14 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND ADVISORY. LOCALLY GUSTY NORTHEAST WINDS TO 40 MPH THIS MORNING...DIMINISHING DURING THE AFTERNOON. $$ CAZ042-142100- /O.NEW.KSGX.WI.Y.0032.140414T1300Z-140414T2100Z/ ORANGE COUNTY COASTAL AREAS- 246 AM PDT MON APR 14 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT THIS AFTERNOON NEAR THE FOOTHILLS... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT THIS AFTERNOON. * WINDS...AREAS OF NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * LOCATION...NEAR THE FOOTHILLS. * TIMING...WINDS INCREASING AROUND SUNRISE AND CONTINUING THROUGH THE MORNING...THEN DIMINISHING DURING THE AFTERNOON. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CURRENT WIND GUST REPORTS ON THE WEB: HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP FOR A DETAILED MAP OF THE HAZARD: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 13, 9:35 AM PDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 13, 9:35 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 935 AM PDT SUN APR 13 2014 .SYNOPSIS... LOW CLOUDS WILL BE SLOW TO CLEAR TODAY...AS THE ONSHORE FLOW GRADUALLY WEAKENS. HIGH PRESSURE WILL THEN DEVELOP OVER CALIFORNIA FOR MONDAY AND TUESDAY...BRINGING DRY AND WARMER CONDITIONS TO THE SOUTHLAND. A BRIEF PERIODS OF OFFSHORE WINDS WILL ALSO DEVELOP ACROSS THE INLAND AREAS MONDAY MORNING...WITH DRY AND WARMER CONDITIONS DEVELOP. PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG WILL LINGER ALONG THE COAST. COOLER CONDITIONS WILL RETURN BY MIDWEEK...WITH WEAK ONSHORE FLOW PREVAILING AND MORE WIDESPREAD LOW CLOUDS ALONG THE COAST. THERE WILL ALSO BE LOCALLY GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN THIS MORNING...WITH HIGH PRESSURE BUILDING OVER THE EASTERN PACIFIC. AS A RESULT...DRY NORTHWESTERLY FLOW IS FILTERING ACROSS SOUTHERN CALIFORNIA THIS MORNING...WITH CLEAR SKIES PREVAILING ACROSS THE MOUNTAINS AND DESERTS. HOWEVER...A VERY DEEP MARINE LAYER SHROUDS AREAS WEST OF THE MOUNTAINS. THE 12Z KNKX SOUNDING SHOWS THAT THE MARINE LAYER IS UP TO 4100 FEET DEEP...BUT CURRENT SURFACE OBSERVATIONS SUGGEST THAT IT IS NOW BETWEEN 5000 AND 5500 FEET. ALTHOUGH THE MARINE STRATUS APPEARS TO BE RELATIVELY THIN...THE 12Z KNKX SOUNDING ALSO SHOWS A 9 DEGREE INVERSION...SO THINK THE CLEARING TODAY WILL ONCE AGAIN BE ON THE SLOW SIDE. FOR THIS REASON...TEMPERATURES TODAY WILL BE VERY SIMILAR TO OR WITHIN A COUPLE OF DEGREES OF THOSE OF YESTERDAY. THE ONSHORE GRADIENTS WILL ALSO WEAKEN TODAY...BEFORE TURNING OFFSHORE TONIGHT. AT THIS TIME...THEY ARE SIMILAR TO OR SLIGHTLY WEAKER THAN THIS TIME YESTERDAY...SO EXPECT THE GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS TO CONTINUE TO WEAKEN THIS MORNING. TONIGHT WILL BE A BATTLE BETWEEN THE MARINE LAYER AND THE DEVELOPING OFFSHORE WINDS...AS SURFACE HIGH PRESSURE BUILDS BACK INTO THE GREAT BASIN. THE MODELS THE LAST FEW DAYS HAVE BEEN STRUGGLING WITH THE STRENGTH OF THIS OFFSHORE EVENT...BUT ARE ONCE AGAIN TRENDING STRONGER WITH THE 12Z MODELS THAT ARE ALREADY IN. FOR THIS REASON...WILL LIKELY NEED TO CONSIDER A WIND ADVISORY FOR THE COASTAL SLOPES AS WELL AS THE FAVORED CANYONS AND PASSES LATER THIS AFTERNOON. FOR NOW...WANT TO WAIT FOR THE 12Z WRF AND CANSAC BEFORE MAKING THIS DECISION THOUGH. THAT BEING SAID...THE 06Z WRF SHOWS A DECENT MARINE PUSH INTO THE INLAND VALLEYS AGAIN THIS EVENING...BEFORE THESE GUSTY NORTHEAST AND EAST WINDS KICK IN. THEREFORE...THINK THAT SOME PATCHY FOG WILL BE POSSIBLE IN THE INLAND VALLEYS AND EVEN ALONG THE COAST. THE MARINE LAYER WILL ALSO DRASTICALLY REDUCE IN DEPTH TONIGHT...FROM AROUND 5000 FEET CURRENTLY TO NEAR THE SURFACE BY MORNING. OTHERWISE...EXPECT DRY AND WARMER CONDITIONS TO PREVAIL ON MONDAY...AS HIGH PRESSURE BUILDS BACK OVER THE REGION. A TROUGH OF LOW PRESSURE WILL FLATTEN THE RIDGE BY MIDWEEK...WITH ONSHORE FLOW RETURNING AND A GRADUAL COOLING TREND DEVELOPING. A TRANSITORY RIDGE MAY BRIEFLY BUILD BACK ACROSS THE REGION ON THURSDAY...BRINGING SOME WARMER CONDITIONS TO THE SOUTHLAND. HOWEVER...ANOTHER UPPER LEVEL LOW WILL THEN APPROACH SOUTHERN CALIFORNIA FOR FRIDAY AND SATURDAY. THEREFORE...EXPECT THE COOLER CONDITIONS TO CONTINUE...WITH THE MARINE LAYER DEEPENING THESE DAYS. THE ONSHORE FLOW WILL RETURN AS WELL...WITH GUSTY WEST WINDS DEVELOPING IN THE MOUNTAINS AND DESERTS. && .AVIATION... 131545Z...COAST/VALLEYS...WIDESPREAD LOW CLOUDS WEST OF THE MTNS THIS MORNING WITH BKN-OVC CIGS 3000-3500 FT MSL AND TOPS TO 4500 FT MSL...OBSCURING HIGHER TERRAIN. EXPECT ONLY PARTIAL CLEARING TO THE COAST BETWEEN 18Z AND 20Z. MOSTLY BKN CIGS 2500-3000 FT MSL RETURN TO COASTAL TAF SITES AFT 22Z. LOW CLOUDS WILL SPREAD INLAND...REACHING THE COASTAL SLOPES BY 09Z MON WITH OVC CIGS STEADILY LOWERING TO AROUND 1000 FT MSL AND AREAS OF FOG WITH VIS 1-3SM. LOW CLOUDS AND FOG COULD REACH KONT BETWEEN 03Z AND 09Z BUT IMPACTS ARE UNCERTAIN. STRONG NE WINDS DEVELOPING AFT 09Z MON WILL BRING CLEARING VCNTY KONT AND KSNA...ALONG WITH CHANCES OF LLWS AFT 12Z MON. LLWS COULD ALSO REACH KCRQ AFT 15Z MON...BUT IS UNLIKELY TO REACH KSAN. LOW CLOUDS AND FOG EXPECTED TO CLEAR TO THE COAST BY 16Z MON. ELSEWHERE...CLEAR WITH UNRESTRICTED VIS THROUGH MONDAY. MTNS/DESERTS...W TO NW WINDS 20-30 KT WITH GUSTS TO 45 KT WILL CREATE MDT-STG UDDFS AND LLWS OVER AND E OF THE MTNS THIS MORNING...WITH WEAKER WINDS PRODUCING MAINLY WK-MDT UDDFS THIS AFTERNOON. && .MARINE... WAVE MODELS SHOW 6-7 FOOT WEST-NORTHWEST SWELL WITH A 10-SECOND PERIOD MOVING THROUGH THE OUTER WATERS LATE TUESDAY NIGHT AND WEDNESDAY MORNING. THE SWELL WILL BE ACCOMPANIED BY INCREASING NORTHWEST WINDS...GUSTING TO 20 KT AT TIMES IN THE OUTER WATERS. THIS COMBINATION WILL PRODUCE CHOPPY SEAS...BUT AT THIS TIME IT SEEMS UNLIKELY THAT SMALL CRAFT ADVISORY CRITERIA WILL BE MET. OTHERWISE...NO SIGNIFICANT MARINE WEATHER CONDITIONS ARE EXPECTED THROUGH SATURDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:29 AM PDT | Wind Advisory | SGX | Riverside | 2 hr |
Nearby
Wind Advisories in California, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.